For months, there have been growing concerns over the safety of Ketek, an antibiotic that has caused liver failure in a number of patients. Ketek (telithromycin) is part of the ketolide class of antibiotics, and was approved by the FDA in April of 2004. The drug has been shrouded in controversy due to Congressional investigations into irregularities with regard to the approval process, questions regarding the integrity of scientific data relating to the drug’s pre-market testing, and now controversy of patient deaths and injuries.
There have been repeated safety advisories since early 2006 when reports of patient deaths and liver failure first started to surface http://www.hc-sc.gc.ca/dhp-mps/medeff/advisories-avis/public/2007/ketek_2_pc-cp_e.html. More than a year later, it is still unknown how many patients have been harmed, which is shameful in light of all of the advances in technology and the billions of dollars that support the pharmaceutical industry and international pharmaceutical regulatory agencies yet can’t answer the most simple and critical questions.
In early September, Health Canada, the Canadian equivalent of the FDA, once again updated its warnings to consumers and physicians regarding Ketek. Canadian authorities have urged physicians to stop prescribing Ketek for patients with bronchitis, sinusitis, tonsillitis, and pharyngitis since there are a number of other antibiotics available that pose fewer risks to patients. Ketek is still permitted to be prescribed to patients with pneumonia, but Canadian physicians have been urged to discuss possible side effects with their patients and to closely monitor patients for signs of hepatitis (jaundice, fatigue, nausea, enlarged liver, and lab abnormalities), fainting, or visual disturbances. Patients with a history of the muscle disorder myasthenia gravis have also been warned to avoid taking Ketek, as evidence has emerged that the drug may exacerbate this disease. Also, patients with pre-existing liver damage, jaundice, or hepatitis also face enhanced risks of liver failure if they ingest Ketek. Canadian officials have urged physicians and patients to report all drug adverse events, in hopes of improving their ability to monitor drug safety issues. Similar warnings have also been issued by the U.S. Food and Drug Administration, which has also required Sanofi-Aventis, the manufacturer of Ketek, to provide enhanced warnings to physicians and directly to patients, including a “black box warning” – the most significant type of warning utilized in drug labeling. Sanofi-Aventis has also communicated this information directly to physicians.
For more information on this subject, please refer to our section on Drugs, Medical Devices and Implants.